- What Is Addiction?
- Prescription Drug
- Teens and
- Video Game
Mixing Vicodin And Alcohol
From an addict’s point of view, there are a couple of reasons for mixing Vicodin and alcohol. The first is to obtain a deeper “dopey” feeling than either alone provides.
The second is to try to extend their stash – Vicodin can be hard to get reliably or may be too expensive when an Vicodin addiction requires higher doses. Some users also feel they can prevent addiction to either substance by using smaller amounts in a mixture instead of getting high on one or the other alone.
The risks of mixing Vicodin and alcohol make this behavior particularly dangerous, both in the short and the long term. There are two main mechanisms that cause short term risk.
The Breathing Reflex
The first is that both drugs, alcohol and hydrocodone (in Vicodin), suppress the central nervous system – particularly the normal breathing reflex. We are all familiar with people who drink enough to pass out.
Along with this comes a risk of vomiting into the mouth and then inhaling that vomit into the lungs. With the combination of the two drugs, a person who would otherwise wake up to vomit might not, leading to aspiration of the stomach contents and death. Death can also come directly if the breathing mechanism is shut down by the combination of the two.
Accelerated Risk of Overdose
The second cause of short term danger with mixing Vicodin and alcohol is related to the first when mental status is so impaired that the abuser doesn’t control their intake of either substance. Alcohol’s effects take some time to reach full strength. The alcohol has to be absorbed into the body; so too with the Vicodin. The full effect of the combination isn’t felt right away.
What can happen is that a user, who is already impaired, will unintentionally overdose as they try to get even higher. They may forget how much they’ve taken already and, since the effects are delayed, keep drinking or taking more until it is too late.
The long term risks for those mixing Vicodin and alcohol come in the form of liver toxicity. While chronic abusers will gain some tolerance for the effects of both alcohol and Vicodin, their livers do not. The acetaminophen (Tylenol) in the Vicodin damages the liver and combined with alcohol, the damage is more severe.
It is misleading to think that someone who is mixing Vicodin and alcohol is avoiding addiction to either. The real picture is an addiction to getting high – the particular way they get there isn’t as important as the good feelings and the escape they feel. Those who manage to avoid an overdose or permanent harm will eventually settle on either alcohol or opiates as their “drug of choice.” This is because it is difficult to get the right dosage – each of us is a bit different in how we metabolize these drugs. Most users find they end up falling asleep and not enjoying the experience as much as they thought.
An important note: If someone you know has been mixing Vicodin and alcohol and cannot be roused (they remain deeply asleep even with shaking, a splash of water or a hard pinch) it is a medical emergency. Do not wait until they stop breathing to get help.